Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


My New Regimen
Dec 21, 2003

I am currently taking the following once a day regimen that is supposedly very cutting edge:

Viramune/Viread/Emtriva

I am having a generally good response but I do have some tenderness underneath my ribcage. My liver enzyme tests (taken now every two weeks) are normal.

I want to be proactive about combating drug toxicity because I like the tolerability and convenience of this regimen and hope to stay on it indefinitely.

What are some things I can do to combat liver toxicity and renal toxicity? And is there anything I should supplement with this drug combination that might help avoid other health problems (heart and otherwise) in the future? I do not have any GI symptoms and my sense is lipodystrophy/atophy is not a big risk with this current 4 pill a day combo.

Any predictions/study analysis around this combo would be much appreciated.

Response from Dr. Young

Thank you for your question.

The first several things to avoid toxicity are to avoid missing doses of medications and make sure that you get routine follow up lab testing. These things go a long way to prevent side effects and toxicity.

Past that, make sure that you get your get your hepatitis A and B vaccinations and practice safe sex and/or drugs, since acquiring a hepatitis infection can really make liver injury (both directly from the virus and from drugs) a bigger issue. Avoidance of excessive tylenol or alcohol also will help prevent liver toxicity.

As for kidney toxicity, there's not a whole lot to do, other than routine monitoring. Avoidance of excessive non-steroidal anti-inflammatory medications (like ibuprofen or naprosyn) can help too.

I tend not to be a big supplement advocate, since there are so many hidden potential drug-drug interactions and frankly, I'm not convinced of any data that shows they're benficial to anyone (except the people who sell them).

You're correct in the assumption that your regimen of tenofovir/emtricitabine/nevirapine should have little in the way of excessive lipodystrophy risk, though I reserve the final judgement to long-term studies of this regimen (since there have been none to date).

Thanks for reading. BY



Previous
Hepatittis B
Next
Pre-existing Heart Disease and Newly Diagnosed w/HIV

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement